Wisconsin, 2009

Flash Flood in Wisconsin, June 22, 2009

June 22, 2009 · NWS MPX · 1 event in 1 county or zone

Bands of thunderstorms developed across west central Wisconsin the morning of Monday, June 22. These thunderstorms began to train across the same areas in southern Rusk and northeast Chippewa Counties where a large area of two to five inches of rain fell in less than three hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Bands of thunderstorms developed across west central Wisconsin the morning of Monday, June 22. These thunderstorms began to train across the same areas in southern Rusk and northeast Chippewa Counties where a large area of two to five inches of rain fell in less than three hours. An automated river gauge near Sheldon, Wisconsin, recorded 4.48 inches of rain that morning, with several observers reporting over 1.50 inches. Some of the higher amounts include: 1.82 at Holcombe, 2.08 at Ladysmith, and 1.55 west of Ladysmith. Local law enforcement officers in the Conrath area reported that the intersection of Highway 27 and Broken Arrow Road was underwater and many fields in the Willard Township area were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 22, 1:06 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 22, 1:06 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
206 AM CDT MON JUN 22 2009

.DISCUSSION...
THE PRIMARY CONCERN IS WHETHER THUNDERSTORMS WILL REDEVELOP OVER
PORTIONS OF WESTERN AND CENTRAL MN TODAY AND EVENING. A WEAK SURFACE
TROUGH ALONG WITH SEVERAL WEAK OUTFLOW BOUNDARIES AND WARM FRONT
WILL BE THE MAIN FOCUS FOR MORE SHOWERS AND THUNDERSTORMS LATER
TODAY AND TONIGHT.

A SHORTWAVE TROUGH HAD LIFTED NORTHEAST OVER LAKE SUPERIOR INTO
CNTRL WISCONSIN. SUBSIDENCE BEHIND THE UPPER LEVEL TROUGH HAD
SCOURED OUT CLOUDS AND SHRA/TSRA.  DEWPOINTS REMAINS IN THE
60S...THUS WIDESPREAD FOG CONTINUE TO DEVELOP OVER THE FORECAST AREA
IN THE WAKE OF THE TROUGH. AIRMASS SHOULD REMAIN STABLE THROUGH MID
AFTERNOON. DESTABILIZATION OF THE ATMOSPHERE WILL LIKELY TO OCCUR
LATER TODAY. BY EVENING...MOST UNSTABLE CAPE VALUES ARE PROGGED TO
INCREASE TO ABOUT 600 J/KG OVER PORTIONS OF WEST CENTRAL MN.
MOISTURE INFLUX WILL BE WEAK WITH WEAK CIRCULATION NEAR/ABOVE THE
SURFACE. IF STRONG THUNDERSTORM OR ISOLATED SUPERCELL DO OCCUR LATER
THIS AFTERNOON AND EVENING...THE PRIMARY CONCERN WILL BE HEAVY
RAINS. BOTH THE WET-BULB TEMP AND FREEZING LEVEL ARE TOO HIGH FOR
LARGE HAIL.

UPPER RIDGE CENTERED OVER THE MIDDLE OF CONUS...WILL BUILD NORTH
OVER INTO THE UPPER MIDWEST TUESDAY.  700 MB TEMPS INCREASE TO PLUS
10 DEGREES...WHICH WILL LIKELY HINDER ANY THUNDERSTORM DEVELOPMENT.
IT WILL REMAIN RATHER HOT AND HUMID WITH HEAT INDICES IN THE 95-100
RANGE.

EXPECT MORE SHOWERS AND THUNDERSTORMS LATE TUESDAY NIGHT AND
WEDNESDAY. SHORTWAVE TROUGH MOVES OVER THE NORTHERN TIER OF U.S.
SPLIT UPPER AIR FLOW DEVELOPS OVER THE UPPER MIDWEST...WITH NORTHERN
STREAM OF THE JET STREAM INFLUENCING OUR WEATHER MID WEEK.

MODELS HAVE BEEN CONSISTENT IN BUILDING A SURFACE HIGH PRESSURE
RIDGE OVER THE UPPER MIDWEST THURSDAY AND FRIDAY.

MORE RIDGE-RIDER THUNDERSTORMS/CONVECTIVE CLUSTERS ARE EXPECTED TO
DEVELOP OVER THE UPCOMING WEEKEND...AS THE WEATHER REMAINS UNSETTLED
THROUGH MUCH OF THE PERIOD.

&&
.AVIATION... /06Z TAF ISSUANCE/

SCATTERED SHOWERS AND THUNDERSTORM ACROSS CENTRAL AND EASTERN MN
AS WELL AS WEST CENTRAL WI WILL PUSH NORTH AND EAST OVERNIGHT AS A
SHORT WAVE LIFTS NORTHEAST ACROSS THE FA. CEILINGS HAVE
DETERIORATED BELOW 010 ACROSS CENTRAL MN AND SHOULD PERSIST INTO
THE MORNING. EXPECT THE CEILINGS TO LOWER FOR KRWF...KMSP AND KEAU
AS WELL. MVFR FOG WILL ALSO BE PREVALENT DURING THE LATE
NIGHT/EARLY MORNING HOURS. VFR CONDITIONS TO RETURN MID TO LATE
MONDAY MORNING WITH SCT-BKN CU IN THE AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jun 22, 3:01 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 AM CDT MON JUN 22 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
230915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
401 AM CDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER WEST CENTRAL MINNESOTA
THIS EVENING. THE PRIMARY THREATS ARE HEAVY RAIN AND LARGE HAIL.

TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE PERIOD.  AT THIS
TIME...THERE IS A SMALL CHANCE FOR SOME OF THESE THUNDERSTORMS TO
BECOME SEVERE...MAINLY ON TUESDAY EVENING AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING OVER WEST
CENTRAL MINNESOTA.

The radar

The La Crosse radar (KARX), 170 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rusk

When
June 22, 4:30 AM CST to 8:00 AM CST
Where
Rusk County, 5.46 mi S of Port Arthur to 7.38 mi WSW of Conrath
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.352, -91.150

Local Law Enforcement Officials reported water over the road near the intersection of Highway 27 and Broken Arrow Road. In addition, the Willard Township area had many flooded fields.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166851.